1. Health

Why Does Nausea and Vomiting Occur With Chemotherapy?

By

Updated February 20, 2007

Question: Why Does Nausea and Vomiting Occur With Chemotherapy?

Nausea and vomiting are quite common after chemotherapy. They are often associated with the worst memories of treatment. Nause and vomiting can also be dangerous for health - leading to a variety of complications. Why does chemotherapy cause nause and vomiting?

Answer:

Nausea and vomiting, like most other things that we do, is controlled by the brain. Vomiting is triggered from a spot in the brain called the vomiting center. There are several signals that can make the vomiting center cause a person to throw up:

  • Signals from an area in the brain called the chemoreceptor trigger zone (CTZ) that reacts to chemicals or drugs in the blood.
  • Signals from the brain cortex and limbic system that reacts to sight, taste and smell, as well as to emotions and pain.
  • Signals from a part of the ear that responds to motion (and so causes motion sickness in some people).
  • And signals from some other organs and nerves that respond to disease or irritation in these organs.

These signals are transmitted with the help of chemical substances called neurotransmitters that travel via blood and nerves and reaches the brain.

The most important cause of chemotherapy induced nausea and vomiting is the activation of the chemoreceptor trigger zone (CTZ) by the chemotherapy agents circulating in blood. But the other pathways are also involved. The sight and smell of chemotherapy is one of the main causes of ‘anticipatory nausea and vomiting’, that occurs before chemotherapy is delivered in those who have had bad spells of vomiting with chemotherapy in prior cycles.

  1. About.com
  2. Health
  3. Leukemia & Lymphoma
  4. Symptoms and Side Effects
  5. Chemotherapy Induced Nausea and Vomiting - Why does nausea and vomiting occur with chemotherapy?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.